Liver Damage by Paracetamol /Acetaminophen Not Associated for Alcoholics Under Rehabilitation
Acetaminophen is generally a safe and effective medication, one that is used by millions of people every day to treat minor aches and pains and to diminish fevers. It might surprise many people, then, that overdoses of Tylenol and other products containing acetaminophen account for a staggering 40 percent to 50 percent of all acute liver failure cases each year in the United States.Of those cases, nearly half are unintentional overdoses, a recent finding that many experts say is alarming.
Acetaminophen is one of the most commonly used over-the-counter medications. It is advertised as being safe for pain, fever, colds, and "flu." In the United States, it is marketed both as a single agent and as a component of more than 100 combination nonprescription preparations.
By itself, taken in doses greater than 150 mg/kg/24 hr (>10 g, which is 20 caplets of Extra-Strength Tylenol), acetaminophen is a well-recognized cause of acute liver failure. Due to the effect of alcohol upon acetaminophen metabolism, doses generally considered to be nontoxic (<10 g/24 hr, or fewer than 20 caplets of Extra-Strength Tylenol per day) have caused acute toxic effects in the liver when moderate to large amounts of alcohol are also ingested. Severe hepatotoxicity may occur after ingestion of as little as 4 g (8 extra-strength caplets) in 24 hours when combined with alcohol.
If you have been diagnosed with hepatitis C virus, protect your liver by avoiding alcohol, caffeine, acetaminophen (Tylenol) and other toxins that hasten the destruction of the liver.You can take the load off the liver, which is regularly flooded with toxins, by avoiding alcohol and only using drugs like acetaminophen, a known liver toxin, when absolutely necessary. Check with your doctor or pharmacist before drinking any amount of alcohol if you are taking any over-the-counter or prescription medications.
Acetaminophen does not become habit-forming when taken for a long time but it may cause other unwanted effects, when taken in large doses including liver damage, if too much is taken.Also, there may be a greater risk of liver damage if you drink three or more alcoholic beverages while you are taking acetaminophen.That may occur due to development of nutritional deficiencies or a reduction in the level of the detoxifying enzymes in your liver as a result of drinking.
Codeine, dihydrocodeine, tilidine and other such medication directly work against many of the effects of alcohol hangover. However, preparations containing acetaminophen (paracetamol/Tylenol) should be avoided if possible when alcohol is in the system because of the risk of potentially fatal liver damage. Consumption of narcotics along with alcohol or shortly after consumption thereof is potentially dangerous in itself because of added depressant effects on the central nervous system.
If you drink more than 1 alcoholic beverage per week and use NSAIDs, including aspirin, you may be at increased risk of GI bleeding. People who consume 3 or more alcoholic beverages each day should consult their physician before using any pain reliever.Acetaminophen is much less likely than NSAIDs to be associated with GI problems, including bleeding. But to minimize the risk of serious liver injury, you should never take more than the recommended daily dose (4g per day).
Even moderate drinking carries some risks. Alcohol can disrupt sleep. Its ability to cloud judgment is legendary. Alcohol interacts in potentially dangerous ways with a variety of medications, including acetaminophen, antidepressants, anticonvulsants, painkillers, and sedatives. It is also addictive, especially for people with a family history of alcoholism.
Use with caution in patients with alcoholic liver disease; consuming 3 alcoholic drinks/day may increase the risk of liver damage. Use caution in patients with known G6PD deficiency.when combined with alcohol, acetaminophen can dangerously lower the liver's levels of glutathione. When the amount of glutathione in the body decreases, the liver - and other organs - can ultimately shut down. Any amount of alcohol can trigger a breakdown, especially over a prolonged period of time.Painkillers that combine acetaminophen and narcotics, such as Vicodin, could cause severe liver damage when mixed with alcohol.
It was belived that acetaminophen should be avoided in the care of patients with liver disease or alcoholism. Hepatotoxicity has not been found in prospective trials involving patients with alcoholism who were treated with the maximum recommended dosage of 4 g per day for two, three, or five consecutive days.1-3 Most patients with alcoholism do not need to avoid acetaminophen, although caution is prudent in such cases. Acetaminophen may be the preferred analgesic for patients with alcoholism, because of the antiplatelet and gastrointestinal effects of nonsteroidal antiinflammatory drugs (NSAIDs).
Dr. Navarro, who is also medical director for hepatology and liver transplantation in the Department of Medicine at Thomas Jefferson University Hospital; points out that some well-publicized instances of drug poisoning and liver injury from acetaminophen overdose have garnered widespread media attention. But acetaminophen is safe when taken properly. Some abuse it and others suffer accidental injury because they don't realize how much they are taking from other medications as well. Taking acetaminophen for headache along with decongestants--which also could contain the drug--for flu, for example, could lead to overdoses. Such accidental overdoses with acetaminophen have only relatively recently been recognized, within the last decade.
Alcoholics undergoing rehabilitation can safely use the maximum recommended daily dose of acetaminophen (Tylenol) without damaging their livers, study results suggest.
Isolated case reports have linked severe liver damage among alcoholics who abruptly stopped using alcohol and were treated with acetaminophen. Theoretically, the period of greatest risk would be right after they stopped drinking, based on various biochemical changes that take place.
Dr. Richard C. Dart, at the Rocky Mountain Poison and Drug Center in Denver, and associates examined the liver effects of a 3-day course of acetaminophen (4 grams per day) in newly abstinent alcoholics.
A total of 258 subjects randomly assigned to acetaminophen and 114 assigned to inactive "placebo" completed the study. Three consecutive days of study drug dosing were followed by 2 days of observation. The results appear in BMC Medicine, published .
"No participant suffered acetaminophen-related liver injury," the authors report.
Dart and his team point out that their findings can not be generalized to all alcoholic patients. They did not include patients with liver disease severe enough to impair liver function, patients who continued to drink alcohol, or individuals affected by either intentional or unintentional overdoses.
They worry that if told to avoid acetaminophen, patients who drink alcohol would be likely to use aspirin or other nonsteroidal anti-inflammatory medications, such as ibuprofen (Motrin, Advil), which are far more risky.
The time of ingestion of acetaminophen and the possibility of repeated ingestion are most importent. It is inconceivable that the ingestion of 25 g of acetaminophen would result in a concentration of only 124 µg per milliliter four hours after ingestion, suggesting that either the amount or the time is inaccurate. Such an error is further suggested by the occurrence of severe hepatic failure with an undetectable serum acetaminophen concentration within 50 hours after ingestion. In patients with such fulminant toxic effects, the metabolism of acetaminophen quickly becomes negligible, resulting in the persistence of low levels of circulating acetaminophen.
Another study over patients who received long-term oxycodone/acetaminophen prescriptions, mean daily doses were typically modest and stable, likely reflecting a selection of patients with successful, long-term management.At that study two thousand one hundred ninety-five patients (31 percent with cancer) received oxycodone/acetaminophen for more than nine months at an average prescribed dose of 3.9 tablets per day, without significant changes in daily prescribed average dose over time.